Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Houston/Galveston, TX

May 11, 2015Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 11, 2015, 2:24 PM CDT for Colorado County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 2:24 PM CDT (19:24 UTC)
Expired
May 11, 2015, 3:45 PM CDT
In force
81 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Colorado County, TX

The radar

The Austin/San Antonio radar (KEWX), 125 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2111 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WGUS54 KHGX 111924
FFWHGX
TXC089-112045-
/O.NEW.KHGX.FF.W.0029.150511T1924Z-150511T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
224 PM CDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COLORADO COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 345 PM CDT
    
* AT 222 PM CDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FOUR INCHES OF RAIN  
  HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBUS AND WEIMAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2979 9672 2984 9661 2971 9654 2956 9665
      2956 9678 2958 9679 2958 9684 2959 9683
      2961 9684

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 12:43 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 11, 12:43 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1243 PM CDT MON MAY 11 2015

.AVIATION...
LOOKS LIKE AN EXTENDED PERIOD OF SCATTERED/NUMEROUS SHRA AND TSRA ACROSS
THE AREA WHICH WILL MAKE IT DIFFICULT TO TIME THE START/END OF ACTIVITY
AND TO PINPOINT MVFR CEILINGS. FIRST SIX HOURS OF THE 18Z TAFS ARE BASED
A LOT ON RADAR TRENDS...AND MOST SITES WILL NEED TO CARRY VCTS WITH
TEMPO GROUPS FOR THE NEXT 3 TO 4 HOURS AS STORMS CONTINUE TO DEVELOP
ALONG AND NORTH OF A SLOWLY SOUTHWARD SAGGING EAST-WEST ORIENTED OUTFLOW
BOUNDARY BETWEEN THE HOUSTON AREA AND THE COAST. COULD SEE A POSSIBLE
BREAK LATER THIS AFTERNOON AND/OR THIS EVENING IF ENOUGH STABILIZATION
CAN OCCUR. UNCERTAINTY EXISTS OVERNIGHT AS TO WHAT WILL DEVELOP AND
WHERE IT WILL DEVELOP...SO FOR NOW JUST WENT WITH VCTS DURING THE OVERNIGHT
HOURS AND CARRIED THAT ON INTO THE MORNING HOURS. IN GENERAL...EXPECT
MOST SITES TO HAVE MVFR CEILINGS WITH POSSIBLE IFR CONDITIONS IN/AROUND
SHRA/TSRA ACTIVITY.  42
&&

.PREV DISCUSSION... /ISSUED 1108 AM CDT MON MAY 11 2015/

UPDATE...
FORECAST UPDATE TO INCLUDE FLASH FLOOD WATCH.

DISCUSSION...
FLASH FLOOD WATCH NOW IN EFFECT FOR THE NORTHERN HALF OF SE TX.
WATCH RUNS TO TUE AFTERNOON. AREAS FROM NAVASOTA TO HUNTSVILLE
HAVE HAD 5 TO 8 INCHES OF RAINFALL THIS MORNING. OUTFLOW BOUNDARY
NOW OVER HOUSTON SO MAY HAVE MORE ELEVATED STORM STRUCTURES THAT
MAY BECOME STRONG. SOUTH OF THE BOUNDARY AIRMASS STILL UNSTABLE
WITH TEMPS IN LOW 80S DEWPOINTS IN LOW/MID 70S. POTENTIAL FOR ISO
SEVERE STORM STILL EXISTS. WATER VAPOR IMAGERY SHOWS SHORTWAVE
OVER BAJA WHICH SHOULD PUSH INTO THE AREA LATE TONIGHT TUE
MORNING. EXPECT MORE THUNDERSTORM ACTIVITY TONIGHT WITH THIS
FEATURE AND COMBINED WITH THE STALLED FRONTAL BOUNDARY AND HIGH
MOISTURE...MAY NEED TO EXPAND FLASH FLOOD WATCH FOR THE REST OF
THE AREA.

39

PREV DISCUSSION... /ISSUED 842 AM CDT MON MAY 11 2015/

UPDATE...
MORNING FORECAST UPDATE.

DISCUSSION...
LINE OF THUNDERSTORMS CURRENTLY RUNS WEST TO EAST ALONG A
BRENHAM...CONROE...CLEVELAND LINE. STORMS CONTINUE TO WEAKEN BUT
STILL CAPABLE OF HEAVY RAINFALL. SEVERE THREAT LOOKS TO BE
DIMINISHED WITH OUTFLOW FROM THE STORMS OUT RUNNING UPDRAFTS.
ELEVATED STORMS MAY BRIEFLY PULSE UP IN INTENSITY AND PRODUCE 2
INCHES OF RAIN IN AN HOUR. SFC OBS ALSO SHOW WEAK FRONTAL BOUNDARY
JUST TO THE NORTH OF THE AREA. WILL NEED TO WATCH FOR ADDITIONAL
DEVELOPMENT THIS AFTERNOON AS CURRENT STORMS DISSIPATE AND AIRMASS
RECOVERS. AIRMASS MAY STILL BE MOIST/UNSTABLE SOUTH OF OUTFLOW
WHICH COULD BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. MAIN CHANGES TO THE FORECAST WAS TO INCREASE RAIN
CHANCES WHERE STORMS ARE ONGOING AND TO ACCOUNT FOR FUTURE TRENDS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  66  77  67  80 /  80  80  70  60  60
HOUSTON (IAH)              82  71  81  69  82 /  70  70  70  40  40
GALVESTON (GLS)            79  75  81  74  79 /  50  60  60  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WASHINGTON.

GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, May 11, 6:56 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
656 AM CDT MON MAY 11 2015

TXZ163-164-176>179-195>200-210>213-226-227-121200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
656 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF CLUSTERED THUNDERSTORMS WILL TRAIN ACROSS THE CENTRAL
FORECAST AREA TODAY...THIS LINE WILL SLOWLY SAG SOUTHWARD THROUGH
THE AFTERNOON. THE MAIN THREAT WILL BE HEAVY RAIN LEADING TO
FLOODING ISSUES. THERE IS A POTENTIAL FOR AN ISOLATED SEVERE STORM
WITHIN THIS CLUSTERED LINE THAT COULD PRODUCE DAMAGING WIND GUSTS
AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF HARD-TO-TIME DISTURBANCES WILL MOVE OVERHEAD...WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ACROSS THE REGION
MONDAY EVENING THROUGH EARLY TUESDAY. ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS COULD AFFECT THE REGION LATE TUESDAY INTO
EARLY WEDNESDAY.

LOCALIZED HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE THROUGH THE
WEEK. SOME LOCATIONS COULD SEE SOME SIGNIFICANT RAINFALL ACCUMULATIONS
BY THURSDAY. HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY REGARDING
THE TIMING AND LOCATION OF THE MOST ACTIVE WEATHER. THIS SITUATION
WILL BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED PERIODICALLY THROUGH MID WEEK.

TXZ214-235>238-121200-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
656 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THE THREAT IS DIMINISHING DUE TO WEAKENING ONSHORE
WINDS...SLIGHTLY HIGHER THAN NORMAL SURF AND RIP CURRENTS WILL
PERSIST ALONG LOCAL AREA BEACHES. SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN CHANCES WILL FURTHER INCREASE SUNDAY NIGHT THROUGH NEXT WEEK
AS MOISTURE LEVELS INCREASE AND A SERIES OF HARD-TO-TIME DISTURBANCES
MOVE OVERHEAD...WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS
THE REGION LATE MONDAY INTO EARLY TUESDAY. LOCALIZED HEAVY RAINFALL
AND FLOODING WILL ALSO BE POSSIBLE THROUGH THE WEEK. SOME LOCATIONS
COULD SEE SOME SIGNIFICANT RAINFALL ACCUMULATIONS BY THE END OF
NEXT WEEK. HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY REGARDING
THE TIMING AND LOCATION OF THE MOST ACTIVE WEATHER. THIS SITUATION
WILL BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED DURING THE WORK WEEK.

In the hours before

Local storm report, May 11, 8:40 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
840 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND DMG     2 NE GRAPELAND          31.51N  95.46W
05/11/2015                   HOUSTON            TX   EMERGENCY MNGR

            THUNDERSTORM WINDS DOWNED TREES AND THREE CONCRETE
            UTILITY POLES... AND TOOK THE ROOF OFF OF A TRACTOR
            SHED.

&&

EVENT NUMBER HGX1500197

42
Local storm report, May 11, 9:19 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
919 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       7 E HUNTSVILLE          30.71N  95.44W
05/11/2015  M4.80 INCH       WALKER             TX   PUBLIC

            4.80 INCHES OF RAIN MEASURED AT HWY 190 AND FM 2296

&&

EVENT NUMBER HGX1500198

DO
Local storm report, May 11, 9:25 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HUNTSVILLE              30.71N  95.55W
05/11/2015                   WALKER             TX   EMERGENCY MNGR

            MUTILPLE ROADS CLOSED IN AND AROUND HUNSTVILLE
            INCLUDING 10 COUNTY ROADS.

&&

EVENT NUMBER HGX1500199

DR
Local storm report, May 11, 9:39 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
939 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FLASH FLOOD      2 SE NAVASOTA           30.38N  96.07W
05/11/2015                   GRIMES             TX   BROADCAST MEDIA

            WATER ACROSS CR 105 NEAR HIGHWAY 6. ON OFF RAMP TO
            HIGHWAY 6 CLOSED DUE TO FLOODING.

&&

EVENT NUMBER HGX1500201

42
Local storm report, May 11, 10:39 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      10 N GROVETON           31.20N  95.16W
05/11/2015                   TRINITY            TX   DEPT OF HIGHWAYS

            COUNTY ROADS 1280... 3154 358 UNDER WATER. FLOODING
            STILL ONGOING.

&&

EVENT NUMBER HGX1500202

DR
Special weather statement, May 11, 11:06 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1106 AM CDT MON MAY 11 2015

TXZ177-178-198-199-212-111630-
GRIMES TX-SAN JACINTO TX-WALKER TX-WALLER TX-MONTGOMERY TX-
1106 AM CDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
SOUTHWESTERN SAN JACINTO...NORTHEASTERN WALLER...NORTHWESTERN
MONTGOMERY AND SOUTHEASTERN GRIMES COUNTIES UNTIL 1130 AM CDT...

AT 1106 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TODD MISSION...OR 9 MILES NORTHWEST OF PINEHURST...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN HUNTSVILLE...WILLIS...PINEHURST...PANORAMA VILLAGE...
MAGNOLIA...NEW WAVERLY...MONTGOMERY...TODD MISSION...LAKE CONROE
DAM...HUNTSVILLE STATE PARK...DOBBIN AND PLANTERSVILLE.

LAT...LON 3019 9575 3031 9590 3069 9556 3050 9533
TIME...MOT...LOC 1606Z 223DEG 24KT 3031 9577

DR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:54 PM CDTSpecial Weather StatementHGXHouston21 min
May 11, 1:56 AM CDTSpecial Weather StatementHGXHouston34 min
May 11, 2:24 AM CDTSpecial Weather StatementHGXBurleson36 min
May 11, 2:53 AM CDTSpecial Weather StatementHGXMadison52 min
May 11, 3:39 AM CDTSpecial Weather StatementHGXTrinity51 min
May 11, 3:42 AM CDTSpecial Weather StatementHGXTrinity48 min
May 11, 3:46 AM CDTSpecial Weather StatementHGXHouston44 min
May 11, 4:08 AM CDTSpecial Weather StatementHGXMadison37 min
May 11, 4:38 AM CDTSpecial Weather StatementHGXTrinity52 min
May 11, 4:43 AM CDTSevere Thunderstorm WarningHGXTrinity32 min
May 11, 5:02 AM CDTSpecial Weather StatementHGXWalker43 min
May 11, 5:57 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity, Walker3 hr
May 11, 5:59 AM CDTSpecial Weather StatementHGXPolk46 min
May 11, 6:28 AM CDTSevere Thunderstorm WarningHGXPolk32 min
May 11, 6:34 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker26 min
May 11, 6:43 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Montgomery, San Jacinto, Trinity and 2 more3 hr
May 11, 7:22 AM CDTSpecial Weather StatementHGXPolk38 min
May 11, 7:31 AM CDTSpecial Weather StatementHGXMontgomery44 min
May 11, 7:41 AM CDTTornado WarningHGXMontgomery18 min
May 11, 8:06 AM CDTFlash Flood WarningHGXGrimes, Montgomery, Polk, San Jacinto, Trinity, Walker and 1 more114 min
May 11, 9:34 AM CDTAreal Flood AdvisoryHGXWashington3 hr
May 11, 9:59 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Grimes, Montgomery, Waller and 1 more2 hr
May 11, 10:03 AM CDTFlash Flood WarningHGXPolk, San Jacinto, Trinity, Walker117 min
May 11, 10:52 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more24 hr
May 11, 11:06 AM CDTSpecial Weather StatementHGXMontgomery24 min
May 11, 12:43 PM CDTAreal Flood AdvisoryHGXHarris2 hr
May 11, 1:41 PM CDTSevere Thunderstorm WarningHGXColorado49 min
May 11, 1:52 PM CDTAreal Flood AdvisoryHGXColorado113 min
May 11, 3:03 PM CDTRiver Flood WarningHGXBurleson, Lee65 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.